Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 15, NWS Honolulu, HI

August 6, 2008Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 6, 2008, 10:53 AM HST for Kalawao County, Hawaii. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2008, 10:53 AM HST (20:53 UTC)
Expired
Aug 6, 2008, 8:28 PM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 062053
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1053 AM HST WED AUG 6 2008

...WIND ADVISORY THROUGH TONIGHT FOR HALEAKALA SUMMIT...

.STRONG HIGH PRESSURE NORTH OF THE ISLANDS IS CREATING WINDY
CONDITIONS OVER THE HALEAKALA SUMMIT. SOME EASING OF THE WIND IS
EXPECTED ON THURSDAY. 

HIZ022-071000-
/O.NEW.PHFO.WI.Y.0015.080806T2053Z-080807T1400Z/
HALEAKALA SUMMIT-
1053 AM HST WED AUG 6 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM HST THURSDAY...

EAST TO SOUTHEAST WINDS OVER THE SUMMIT AND UPPER ELEVATIONS OF
HALEAKALA WILL BE 30 TO 40 MPH...WITH HIGHER GUSTS.

A WIND ADVISORY MEANS THAT SUMMIT WINDS OF 30 TO 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BIRCHARD
2 follow-up statements
000 
WWHW70 PHFO 070129
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST WED AUG 6 2008

...WIND ADVISORY THROUGH EARLY THURSDAY FOR HALEAKALA SUMMIT...

.STRONG HIGH PRESSURE NORTH OF THE ISLANDS IS CREATING WINDY
CONDITIONS OVER THE HALEAKALA SUMMIT. SOME EASING OF THE WIND IS
EXPECTED EARLY ON THURSDAY.

HIZ022-071400-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-080807T1400Z/
HALEAKALA SUMMIT-
329 PM HST WED AUG 6 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM HST THURSDAY...

EAST TO SOUTHEAST WINDS OVER THE SUMMIT AND UPPER SLOPES OF
HALEAKALA WILL BE 25 TO 35 MPH TONIGHT...WITH HIGHER GUSTS.

A WIND ADVISORY MEANS THAT SUMMIT WINDS OF 30 TO 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BIRCHARD
000 
WWHW70 PHFO 070628
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
828 PM HST WED AUG 6 2008

...WIND ADVISORY FOR HALEAKALA SUMMIT CANCELLED...


HIZ022-070730-
/O.CAN.PHFO.WI.Y.0015.000000T0000Z-080807T1400Z/
HALEAKALA SUMMIT-
828 PM HST WED AUG 6 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW THE 30 MPH ADVISORY LEVEL.

$$

WROE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 6, 10:00 AM HST, 53 minutes earlier.

Area forecast discussion, Aug 6, 10:00 AM HST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED AUG 6 2008

.SYNOPSIS...
HIGH PRESSURE BUILDING FAR NORTH OF THE ISLANDS WILL BRING BREEZY
TRADE WINDS INTO THE WEEKEND...WITH WINDS EASING SLIGHTLY
THEREAFTER. PASSING WINDWARD SHOWERS CARRIED BY THE WINDS WILL BE
BRIEF AND LIGHT...FAVORING NIGHTS AND MORNINGS.

&&

.DISCUSSION...
HIGH CLOUDS STREAMING OVER THE ISLANDS FROM THE SOUTHWEST ARE IN
THE SLOW PROCESS OF CLEARING...AS A PERSISTENT UPPER LOW AND TROUGH
NORTHWEST PULLS OUT TO THE NORTHWEST. A NORTHEAST TO SOUTHWEST
ORIENTED UPPER RIDGE NEAR THE BIG ISLAND WILL MOVE OVER THE ISLANDS
OVER THE NEXT COUPLE OF DAYS...ENDING THE HIGH CLOUD COVER...AND
INCREASING THE STABILITY OF AN ALREADY STABLE ISLAND ATMOSPHERE.

MEANWHILE...SURFACE HIGH PRESSURE FAR NORTH-NORTHEAST WILL BE
NEARLY STATIONARY THROUGH FRIDAY...WITH A CENTRAL PRESSURE NEAR 1030
MB. THE HIGH WILL DRIVE A FRESH TRADE WIND FLOW OVER THE ISLANDS...
WITH PEAK TRADE WIND SPEEDS EXPECTED AROUND FRIDAY. THE HIGH TO THE
NORTHEAST WILL WEAKEN THIS WEEKEND...RESULTING IN A WEAKENING OF THE
TRADE FLOW. A NEW HIGH WILL BUILD NORTH OF THE ISLANDS EARLY NEXT
WEEK HOWEVER...MAINTAINING AT LEAST MODERATE TRADE WINDS THROUGH THE
PERIOD. DESPITE OVERALL HIGH ATMOSPHERIC STABILITY...CUMULUS
DEVELOPING WITHIN THE RELATIVELY SHALLOW MIXED LAYER /ABOUT 6-8 KFT/
WILL STILL BE DEEP ENOUGH TO CREATE A FEW SHOWERS...THAT WILL FALL
PRIMARILY OVER WINDWARD AREAS. THIS MORNING/S SATELLITE PICTURES
SHOW A LITTLE MORE IN THE WAY OF SHOWERY CUMULUS UPWIND OF THE
ISLANDS THAN YESTERDAY...SO RAIN CHANCES TONIGHT WILL BE A LITTLE
HIGHER THAN LAST NIGHT...BUT TOTAL RAINFALL STILL LIGHT.

A COMPACT TROPICAL DISTURBANCE LOCATED ABOUT 900 MILES SOUTHEAST OF
SOUTH POINT CONTINUES TO TRACK WEST...AND WHILE SHOWING SOME SIGNS
OF ORGANIZATION...HAS NOT DEVELOPED OVER THE PAST 24 HOURS. GLOBAL
MODELS CONTINUE TO INDICATE LITTLE DEVELOPMENT OF THIS SYSTEM. EVEN
IF IT WERE TO DEVELOP FURTHER...THE DEEP LAYER EASTERLIES IN WHICH
IT IS EMBEDDED WILL ENSURE A STEADY TRACK TOWARD THE WEST...WELL
SOUTH OF THE ISLANDS.

&&

.MARINE...
A SMALL CRAFT ADVISORY CONTINUES FOR THE USUAL WIND PRONE MARINE
ZONES THROUGH SATURDAY...AND ADDITIONAL ZONES MAY NEED TO BE ADDED
AS WINDS ARE EXPECTED TO INCREASE INCREMENTALLY. THE INCREASED WIND
MAY ALSO BRING NEAR ADVISORY LEVEL SURF ALONG EAST-FACING SHORES...
MOST LIKELY FRIDAY AND SATURDAY. OTHERWISE NO SIGNIFICANT SWELLS ARE
EXPECTED.

&&

.FIRE WEATHER...
THE DRIER AND WINDY WEATHER IS FAVORABLE FOR CRITICAL FIRE WEATHER
CONDITIONS TO DEVELOP...AND THE RED FLAG WARNING FOR THE LEEWARD AND
CENTRAL PORTIONS OF THE ISLANDS REMAINS IN EFFECT TODAY. RELATIVELY
DRY AND WINDY WEATHER WILL CONTINUE THROUGH THE NEXT COUPLE OF
DAYS...AND DEPENDING SOMEWHAT ON HOW THINGS EVOLVE TODAY...THIS
WARNING MAY NEED TO BE EXTENDED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR MAALAEA BAY-
ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST
WATERS-KAIWI CHANNEL-PAILOLO CHANNEL.

RED FLAG WARNING TODAY FOR LEEWARD AND CENTRAL PORTIONS OF ALL
ISLANDS.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:12 PM HSTFire Weather WatchHFO13 hr
Aug 6, 4:03 AM HSTRed Flag WarningHFO12 hr

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.